Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Ultrafiltres à la façon de Ramsey


Author: Maryvonne Daguenet-Teissier
Journal: Trans. Amer. Math. Soc. 250 (1979), 91-120
MSC: Primary 04A20; Secondary 03C20, 05C55, 54A25
DOI: https://doi.org/10.1090/S0002-9947-1979-0530045-6
MathSciNet review: 530045
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \beta {\text{N}}$ be the set of ultrafilters on N; $ {\mathcal{u}}\, \in \,\beta {\text{N}}$ is ``absolu'' [6] (Ramsey [4]) if all its free images by continuous maps $ \beta {\text{N}}\, \to \,\beta {\text{N}}$ are isomorphic. We study here a weaker Ramsey-like property, which implies the existence of fiber products $ \mathcal{D}\,\, \otimes {\,_E}\,\mathcal{D}\,\left( { \otimes _\textbf{E}^k\,\mathcal{D}} \right)$ extending the usual product $ {\mathcal{D}}\, \otimes \,{\mathcal{D}}\,\left( {{ \otimes ^{k\,}}{\mathcal{D}}} \right)$. This can be translated in the language of model-theory on the one hand as the existence of repeated almagamated sums and on the other hand by some properties of sets of indiscernibles associated with ultrafilters having this property (§5).

We show that the class of ultrafilters we study strictly contains the class of Ramsey ultrafilters (§1) and is (§2) strictly (§3) contained in the class of p-point ultrafilters [9] ("$ \delta $-stables'' [6]) and contains the free images of its elements (§4). In §2 we also give a characterization of p-point ultrafilters in terms of the product $ { \otimes ^k}\,{\mathcal{D}}$. In §3 we show the link with weakly Ramsey ultrafilters of Blass [3] and more generally we study ultrafilters $ {\mathcal{D}}$ on N having only a finite number $ i\left( {\mathcal{D}} \right)$ of free images up to isomorphism and such that $ \char93 \,\tau {\,^{ - \,1}}\left( {{\mathcal{D}},\,{\mathcal{D}}} \right)\, = \,2i\left( {\mathcal{D}} \right)\, + \,1$, where $ \char93 {\tau ^{ - 1}}\left( {{\mathcal{D}},{\mathcal{D}}} \right)$ is the number of ultrafilters on $ {{\text{N}}^2}$ finer than the filter generated by $ \left( {D\, \times \,D} \right)$ with $ D\, \in \,{\mathcal{D}}$.


References [Enhancements On Off] (What's this?)

  • 1. J. Baumgartner and A. Taylor, Partition theorems and ultrafitters, Trans. Amer. Math. Soc. 241 (1978), 283-309. MR 0491193 (58:10458)
  • [1] A. Blass, Ordering of ultrafitters, Thesis, Harvard Univ., Cambridge, Mass., 1970.
  • [2] -, The intersection of nonstandard models of arithmetic, J. Symbolic Logic 37 (1972), 103-106. MR 0323560 (48:1916)
  • [3] -, Ultrafilter mappings and their Dedekind cuts, Trans. Amer. Math. Soc. 188 (1974), 327-340. MR 0351822 (50:4310)
  • [3] '. -, Some initial segments of the Rudin-Keisler ordering (to appear).
  • [4] D. Booth, Ultrafilters on a countable set, Ann. Math. Logic 2 (1970/1971), no. 1, 1-24. MR 0277371 (43:3104)
  • [5] G. Choquet, Construction d'ultrafiltres sur N, Bull. Sci. Math. (2) 92 (1968), 41-48. MR 0234405 (38:2722)
  • [6] -, Deux classes remarquables d'ultrafiltres sur N, Bull. Sci. Math. (2) 92 (1968), 143-153. MR 0236860 (38:5154)
  • [7] Maryvonne Daguenet, Rapport entre l'ensemble des ultrafiltres admettant un ultrafiltre donné pour image et l'ensemble des images de cet ultrafiltre, Comment Math. Univ. Carolinae 16 (1975), 99-113. MR 0370502 (51:6729)
  • [7] '. -, Étude combinatoire et topologique des filtres sur N, Thèse, Paris, 1976.
  • [8] P. Erdös and G. Szekeres, A combinatorial problem in geometry, Compositio Math. 2 (1935), 463-470. MR 1556929
  • [9] L. Gillman and M. Jerison, Rings of continuous functions, Van Nostrand, Princeton, N. J., 1960. MR 0116199 (22:6994)
  • [10] M. Katětov, A theorem on mappings, Comment Math. Univ. Carolinae 8 (1967), 431-433. MR 0229228 (37:4802)
  • [11] H. J. Keisler, Limit ultrapowers, Trans. Amer. Math. Soc. 107 (1963), 382-408. MR 0148547 (26:6054)
  • [12] H. Kenyon, Problem 5077, Amer. Math. Monthly 70 (1963), 216.
  • [12] '. J. Nešetřil and V. Rödl, A structural generalisation of the Ramsey theorem, Bull. Amer. Math. Soc. 83 (1977), 127-128.
  • [13] F. Ramsey, On a problem of formal logic, Proc. London Math. Soc. 30 (1930), 264-286.
  • [14] M. E. Rudin, Partial orders on the types in $ \beta N$, Trans. Amer. Math. Soc. 155 (1971), 1-24. MR 0273581 (42:8459)
  • [15] G. E. Sacks, Saturated model theory, Benjamin, New York, 1972. MR 0398817 (53:2668)
  • [16] R. C. Solomon, Ultrafilters and ultraproducts, Dissertation, Bedford College, London, 1972.
  • [17] A. A. Zykov, On some properties of linear complexes, Mat. Sb., N. S. 24 (66) (1949), 163-188; Algebraic topology, Transl. Amer. Math. Soc. (1) 7 (1962), 418-449. MR 0035428 (11:733h)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 04A20, 03C20, 05C55, 54A25

Retrieve articles in all journals with MSC: 04A20, 03C20, 05C55, 54A25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0530045-6
Keywords: Ultrafilters, P-points, Ramsey ultrafilters, Ramsey theorem, indiscernibility, fiber product
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society